Tornadoes · United States · Pennsylvania · 2010
EF1 tornado, Uniondale to Hawley, Pennsylvania, July 23, 2010
From Uniondale to Hawley, this EF1 tornado ran 6.8 miles across Wayne and Susquehanna counties on July 23, 2010, touching down at 5:55 PM EDT and reaching 200 yards wide. It killed nobody, and did $100,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- July 23, 2010
- Touchdown
- 5:55 PM EDT (21:55 UTC)
- Lifted
- 6:09 PM EDT (22:09 UTC)
- On the ground
- 14 minutes
- Path length
- 6.8 miles (10.9 km)
- Path width
- 200 yards (183 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Counties
- Wayne and Susquehanna counties
- Touchdown point
- 41.718, -75.485
- Lift-off point
- 41.670, -75.370
- Record number
- 1007231555-01
What the Weather Service recorded
A warm front lifted north into northeast Pennsylvania during the afternoon, putting the area into the warm and moist air mass of the warm sector, with temperatures in the mid 80s and dew points in the 70s. Showers and thunderstorms developed in the vicinity of the front in this unstable air mass. Stronger storms developed across southeast Susquehanna county, with one storm in particular developing strong rotation as it moved southeast into Wayne county. This storm went on to produce four tornadoes and other significant microburst damage as it continued southeast through Wayne and into Pike county.
The tornado first touched down about 5:55 pm EDT, 1 mile east of Union Dale in Susquehanna County, PA where it destroyed a construction trailer on Route 171. The tornado lifted over the hill, touching down on the other side of the ridge, taking out trees and causing minor damage to some structures along Mausoleum Road. The tornado was only in Susquehanna County for a mile before crossing into Wayne County.
This is the continuation of a tornado that began in Susquehanna county. As the tornado continued southeast, a considerable number of trees were destroyed as it moved up and down over hills. Several barns and outbuildings were damaged and one barn destroyed. Minor damage was observed to a dozen residences. The strongest part of the tornado path occurred where it mowed a path through trees crossing Pleasant Mount Drive and again near Belmont Turnpike and White Rock Drive to Creamton Drive (Route 247), and Creek Drive (Route 170) where the path hooks slightly to the left and ends east of Creek Drive. The tornado was a strong EF-1 with peak winds estimated between 90 and 105 mph. The tornado lifted about 5.5 miles northeast of Forrest City, PA.
The National Weather Service in Binghamton, NY confirmed a tornado north of Bethany in Wayne County Pennsylvania on July 23 2010. A second tornado briefly touched down about 3 miles northwest of Bethany at 6:15 pm and tracked 1.7 miles to the southeast, to just 1 mile north of Bethany. Damage was observed on Eroh Road east of Grass Pond Number Three. The damage was primarily to tree with a barn roof partially peeled. The tornado had peak winds estimated at 80 mph.
This was the third and most significant tornado from the storm that tracked across Wayne county. The damage path begins three miles northeast of Honesdale. Significant tree damage occurred. Trees fell on an attached garage on Torrey Road. Barn roofs were peeled. The tornado intensifies as it moved along Dunn Road. Trees are snapped, uprooted and thrown in what appears to be two separate paths through dense woods indicating mulit-vortex. Several structures had damage from fallen trees. A fence was pulled out of the ground and strewn in different directions. The greatest damage occurred about 4 miles east of Honesdale and 1.5 miles west of Beach Lake where Dunn Road meets Route 652. Several structures were severely damaged or destroyed including a triple-wide trailer, two barns, and a commercial auto transmission business on Route 652. Here, winds were estimated to peek in the 110 to 120 MPH range putting it at the lower end of an EF2.||The tornado continued to the southeast destroying trees on the west side of Williams Pond and Mud and Open Woods Ponds and then crossing into Pike County.
This tornado is believed to be a smaller spin-up tornado on the edge of a developing strong rear flank downburst from the storm. It occurs at the same time as the other more significant, long track tornado. A narrow concentrated path of damage through trees was observed. About two miles of damage occurred in Wayne County, all of which was to trees.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 20:00 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the tornado touched down at Jul 23, 3:28 PM EDT, 2 hours 27 minutes earlier.
Area forecast discussion, Jul 23, 3:28 PM EDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 328 PM EDT FRI JUL 23 2010 .SYNOPSIS... A WARM AND HUMID AIR MASS OVER THE REGION WILL COMBINE WITH WAVES OF LOW PRESSURE TO TRIGGER SHOWERS AND THUNDERSTORMS THROUGH SATURDAY NIGHT. COOLER AND DRIER AIR IS EXPECTED ON SUNDAY WITH A FAIR WEATHER SYSTEM. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... DISC WILL BE BRIEF DUE TO ON GOING CONV. SHRT WV IS MVG OUT BUT MUCH OF THE WRN HALF OF THE FCST AREA IS IN THE WRM SECTOR WITH DEW PTS IN THE 70S AND TEMPS PUSHING 90. THIS HAS PRODUCED A VERY UNSTABLE AIRMASS UP AGAINST THE FNTL BNDRY. RESULT OF THIS IS CONV FIRING WITH PTNL SVR...WITH THE MAIN CNRN WIND DAMAGE WITH A DECENT MID LVL JET PUNCHING THRU. OVRNGT FCST WILL CONT WITH LIKELY HIGH CHANCE FOR THE CONV...WEAKENING LATE AS THE SHRT WV FNLY PULLS EAST. ALSO...DESPITE THE FAST MVMT OF THE CELLS...CNRN REMAINS FOR TRAINING CELLS AND PSBL FLOODING. && .SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/... ANOTHER MCS CLUSTER AND PTNL SVR EVENT ON TAP FOR SAT WITH IMPRESSIVE MID LVL JET ASSISTING THE SYSTEM. TIMING DFRNCS AGAIN BUT THE COMPLEX LOOKS TO APRCH SAT AFTN AND MVE THRU BY SAT EVE. WILL AGAIN BE CNCRND FOR TRAINING CELS AND EMBEDDED HEAVY RAIN EVEN WITH THE FAST MVG SYSTEM. QUITE A BIT OF QUESTION TOO ABOUT LATE SAT NGT INTO EARLY SUN AS THE GFS HAS ONE FINAL ROUND OF CONV BEFORE THE FNT MVES THRU. ATTM WILL HEDGE MY BETS AND KEEP CHANCE POPS IN INTO SUNDAY. LATE SUNDAY...HIPRES BLDS IN AND FNLY PUSHES THE FNT AND ASSOCIATED CONV WELL SOUTH OF THE FCST AREA. && .LONG TERM /MONDAY NIGHT THROUGH THURSDAY/... FOLLOWED HPC GUIDANCE. MODELS SIMILAR. HIGH PRESSURE OVER THE AREA MONDAY MOVES OFF THE COAST TUESDAY. LATE TUESDAY NIGHT INTO WEDNESDAY AND UPPER LEVEL TROF MOVES IN WITH A COLD FRONT WED NGT. HAVE MAINLY WED AFTN AND NGT PRECIP. A BREAKK THURSDAY BEFORE A STRONGER UL TROF AND SFC WAVE MOVES THROUGH FRIDAY. AS IS TYPICAL HPC HAS SIDED WITH THE EURO AND EURO ENS. THE GFS IS FAST WITH THE SECOND SYSTEM THURSDAY THEN DRY FRIDAY. TEMPERATURES CLOSE TO NORMAL. && .AVIATION /19Z FRIDAY THROUGH WEDNESDAY/... STEADY RAIN HAS PUSHED EAST OF TAF SITES ATTM. MOST OF THE SITES ARE VFR OR SHOULD BE VFR SOON. SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ACROSS NW PA AND WRN NY AND ARE MOVG INTO CENT NY. IN THE SYR AND RME AREAS NOW AND SOON FOR THE REST OF NY. FOR KAVP TSRA WILL HOLD OFF UNTIL AFTER 20Z. WITH SOME OF THE PRECIP CIGS WILL DROP TO MVFR AND VSBYS TO IFR. SOME BRIEF HEAVY RAIN AND GUSTY WINDS. MVFR CIGS/VSBYS ARE LIKELY TO DEVELOP AGAIN AFTER 05Z WITHIN THE VERY MOIST BOUNDARY LAYER CONDITIONS. THIS WILL IMPROVE BACK TO VFR BETWEEN 12 AND 14Z. WITH WARM FRONT NEAR SYR AND BGM AND AVP...THESE SITES ARE SOUTH WHILE EAST OF THE FRONT RME IS ESE. RME SHIFTING TO SE. ITH AND ELM ARE SW. SPEEDS 5 TO 10 KTS THIS AFTN. TONIGHT LIGHT AND VARIABLE WINDS. SATURDAY AFTER 13Z W WINDS AT 5 TO 10 KTS. OUTLOOK... SAT AFTN TO SUN...VFR. AREAS MVFR IN PERIODS OF TSRA/SHRA SAT PM. MON TO TUE...VFR. LOCALIZED IFR DURING EARLY MORNING HRS...PRIMARILY AT KELM. WED...VFR. SOME AFTN CONVECTION COULD DROP CONDITIONS TO MVFR. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...NONE. NY...NONE. && SYNOPSIS...DGM NEAR TERM...DGM SHORT TERM...DGM LONG TERM...TAC AVIATION...TAC
Hazardous weather outlook, Jul 23, 3:48 PM EDT, 2 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 348 PM EDT FRI JUL 23 2010 NYZ009-015>018-036-037-044>046-056-057-062-PAZ039-040-043-044-047- 048-072-242000- NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-MADISON- SOUTHERN ONEIDA-CORTLAND-CHENANGO-OTSEGO-BROOME-DELAWARE-SULLIVAN- SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE- SOUTHERN WAYNE- 348 PM EDT FRI JUL 23 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SHOWERS AND ISOLATED THUNDERSTORMS WILL CROSS THE AREA THIS EVENING. ANY STORMS THAT DEVELOP WILL HAVE THE POTENTIAL TO PRODUCE GUSTY WINDS OR LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. ANOTHER CHANCE FOR SHOWERS AND THUNDERSTORMS WILL EXIST SATURDAY AFTERNOON AND SATURDAY NIGHT AS A COLD FRONT SWEEPS THROUGH THE REGION. STRONG TO SEVERE STORMS WILL BE POSSIBLE FROM LATE AFTERNOON SATURDAY INTO SATURDAY NIGHT. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE. IN ADDITION...A HOT AND HUMID AIRMASS WILL RESIDE ACROSS THE AREA SATURDAY. HEAT INDEX VALUES MAY APPROACH 100 DEGREES...ESPECIALLY IN VALLEY LOCATIONS. A HEAT ADVISORY MAY BE NEEDED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. NYZ022>025-055-PAZ038-242000- STEUBEN-SCHUYLER-CHEMUNG-TOMPKINS-TIOGA-BRADFORD- 348 PM EDT FRI JUL 23 2010 ...SEVERE THUNDERSTORM WATCH 521 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. ANOTHER CHANCE FOR SHOWERS AND THUNDERSTORMS WILL EXIST SATURDAY AFTERNOON AND SATURDAY NIGHT AS A COLD FRONT SWEEPS THROUGH THE REGION. STRONG TO SEVERE STORMS WILL BE POSSIBLE FROM LATE AFTERNOON SATURDAY INTO SATURDAY NIGHT. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE. IN ADDITION...A HOT AND HUMID AIRMASS WILL RESIDE ACROSS THE AREA SATURDAY. HEAT INDEX VALUES MAY APPROACH 100 DEGREES...ESPECIALLY IN VALLEY LOCATIONS. A HEAT ADVISORY MAY BE NEEDED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Jul 23, 1:07 PM EDT, 4 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
107 PM EDT FRI JUL 23 2010
NYZ015-016-231730-
SENECA NY-YATES NY-
107 PM EDT FRI JUL 23 2010
...STRONG THUNDERSTORM WILL AFFECT SOUTHERN SENECA AND YATES
COUNTIES...
* AT 105 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING STRONG GUSTY WINDS...AND
VERY HEAVY RAIN. THIS STORM WAS LOCATED NEAR VINE VALLEY...AND
MOVING EAST AT 50 MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
YATESVILLE AND FRIEND AT 115 PM EDT...
MILO MILLS AND PENN YAN AT 120 PM EDT...
MAYS MILLS AND DRESDEN AT 125 PM EDT...
WILLARD AND OVID AT 130 PM EDT...
THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.
LAT...LON 4269 7736 4276 7733 4277 7731 4278 7701
4277 7698 4283 7697 4282 7674 4256 7673
4259 7737 4268 7737
BMWSpecial weather statement, Jul 23, 3:17 PM EDT, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 317 PM EDT FRI JUL 23 2010 NYZ022>024-232000- CHEMUNG NY-SCHUYLER NY-STEUBEN NY- 317 PM EDT FRI JUL 23 2010 ...STRONG THUNDERSTORM WILL AFFECT CENTRAL STEUBEN...NORTHWESTERN CHEMUNG AND SOUTHERN SCHUYLER COUNTIES... * AT 313 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM. THIS STORM WAS LOCATED NEAR KANONA...AND MOVING EAST AT 30 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... RHEIMS AT 325 PM EDT... HAMMONDSPORT AND URBANA AT 330 PM EDT... SONORA AT 335 PM EDT... BRADFORD AND WAYNE AT 340 PM EDT... BRADFORD AND TYRONE AT 345 PM EDT... MONTEREY AND ALTAY AT 350 PM EDT... TOWNSEND AND BEAVER DAMS AT 355 PM EDT... WEDGEWOOD AND MORELAND AT 400 PM EDT... THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS. LAT...LON 4244 7672 4219 7678 4232 7749 4250 7745 RHB
Special weather statement, Jul 23, 3:48 PM EDT, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
348 PM EDT FRI JUL 23 2010
NYZ023>025-055-232045-
CHEMUNG NY-SCHUYLER NY-TIOGA NY-TOMPKINS NY-
348 PM EDT FRI JUL 23 2010
...STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CHEMUNG...NORTHERN
TIOGA...SCHUYLER AND SOUTHERN TOMPKINS COUNTIES...
* AT 347 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG GUSTY
WINDS...AND VERY HEAVY RAIN. THIS STORM WAS LOCATED NEAR READING
CENTER...AND MOVING EAST AT 30 MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
BURDETT AND WATKINS GLEN AT 355 PM EDT...
BENNETTSBURG AND MONTOUR FALLS AT 400 PM EDT...
SMITH VALLEY AND CATHARINE AT 405 PM EDT...
MECKLENBURG AT 410 PM EDT...
ALPINE AND CAYUTA AT 415 PM EDT...
NEWFIELD HAMLET AND NEWFIELD AT 425 PM EDT...
WEST DANBY AND SOUTH HILL AT 430 PM EDT...
DANBY AND NORTH SPENCER AT 435 PM EDT...
THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.
LAT...LON 4248 7704 4248 7699 4246 7698 4246 7695
4247 7689 4251 7690 4236 7613 4210 7625
4237 7709
MLJSpecial weather statement, Jul 23, 3:57 PM EDT, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 357 PM EDT FRI JUL 23 2010 NYZ055-056-PAZ038-039-232045- BRADFORD PA-BROOME NY-SUSQUEHANNA PA-TIOGA NY- 357 PM EDT FRI JUL 23 2010 ...STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BRADFORD... NORTHWESTERN SUSQUEHANNA...SOUTHERN TIOGA AND SOUTHWESTERN BROOME COUNTIES... * AT 356 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG GUSTY WINDS...AND VERY HEAVY RAIN. THIS STORM WAS LOCATED NEAR BARTON... AND MOVING EAST AT 40 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... OWEGO AT 405 PM EDT... WINDHAM AT 410 PM EDT... WEST WARREN AND APALACHIN AT 415 PM EDT... LITTLE MEADOWS AND WARREN CENTER AT 420 PM EDT... FRIENDSVILLE AND VESTAL CENTER AT 425 PM EDT... BIRCHARDVILLE AT 430 PM EDT... WYOANNA AND BRACKNEY AT 435 PM EDT... MONTROSE AT 440 PM EDT... THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS. LAT...LON 4200 7564 4176 7574 4198 7656 4215 7649 MLJ
Special weather statement, Jul 23, 4:29 PM EDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 429 PM EDT FRI JUL 23 2010 NYZ025-045-055-056-232130- BROOME NY-CHENANGO NY-TIOGA NY-TOMPKINS NY- 429 PM EDT FRI JUL 23 2010 ...STRONG THUNDERSTORM WILL AFFECT NORTHERN TIOGA...SOUTHEASTERN TOMPKINS...SOUTHWESTERN CHENANGO AND WESTERN BROOME COUNTIES... * AT 426 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM. THIS STORM WAS LOCATED NEAR WILLSEYVILLE... AND MOVING EAST AT 45 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... WEST NEWARK AND JENKSVILLE AT 435 PM EDT... NEWARK VALLEY AND BERKSHIRE AT 440 PM EDT... EAST BERKSHIRE AND FOSTER AT 445 PM EDT... MAINE AND NANTICOKE AT 450 PM EDT... BINGHAMTON AIRPORT AND ENDWELL AT 455 PM EDT... CASTLE CREEK AND JOHNSON CITY AT 500 PM EDT... PORT CRANE AND CHENANGO BRIDGE AT 505 PM EDT... THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS. LAT...LON 4229 7576 4207 7581 4218 7649 4235 7645
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Albany, NY (KALY), 12:00Z
9.9 hours before the tornado, 172 km from the path. July 23, 2010.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -87258 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 1277 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 162 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.8 K/km
Albany, NY (KALY), 00:00Z
2.1 hours after it, 172 km from the path. July 24, 2010.
- Mixed-layer CAPE
- 248 J/kg
- Mixed-layer CIN
- -68 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 495 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 248 m²/s²
- 0-3 km storm-relative helicity
- 282 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.8
- 0-3 km lapse rate
- 4.0 K/km
The surface observations
Wilkes-Barre/Scranton (AVP), 47 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Binghamton radar (KBGM), 73 km away, was scanning. The volume nearest the touchdown began at 21:53 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2010 tornado in PennsylvaniaEvery tornado in Pennsylvania since 1950Warnings in force in Pennsylvania nowThe forecast where you are
The other tornadoes of July 23, 2010
11 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| July 23 | 6:15 PM EDT | EF1 | Wayne, PA | 1.7 | 75 | $30,000 | ||
| July 23 | 6:27 PM EDT | EF2 | Wayne, PA | 25.7 | 400 | $100,000 | ||
| July 23 | 6:33 PM EDT | EF0 | Washtenaw, MI | 0.6 | 100 | $20,000 | ||
| July 23 | 6:35 PM EDT | EF1 | Wayne, PA | 3.5 | 100 | $50,000 | ||
| July 23 | 5:57 PM CDT | EF0 | Lyman, SD | 0.3 | 30 | |||
| July 23 | 7:50 PM CDT | EF0 | Spink, SD | 2.1 | 30 | |||
| July 23 | 7:52 PM CDT | EF0 | Brule, SD | 0.1 | 50 | |||
| July 23 | 7:55 PM CDT | EF0 | Gregory, SD | 0.1 | 50 | |||
| July 23 | 7:58 PM CDT | EF0 | Gregory, SD | 0.2 | 50 | |||
| July 23 | 8:03 PM CDT | EF1 | Warren, IA | 3.4 | 150 | $750,000 | ||
| July 23 | 8:12 PM CDT | EF1 | Warren, IA | 0.3 | 100 | $250,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.